HEAT ALERT

Extreme heat blankets the region with heat advisory, air quality alert issued for the Hudson Valley

How to avoid mistakes with EpiPens for severe allergic reactions

A pediatric emergency room doctor tells News 12 people make several mistakes when using EpiPens.

Gillian Neff and Rose Shannon

Dec 16, 2023, 3:20 PM

Updated 185 days ago

Share:

A pediatric emergency room doctor tells News 12 people make several mistakes when using EpiPens.
An increase in food allergies among children has led to more trips to the emergency room.
"I rarely get through a shift lately without seeing one kid who needs to get Epinephrine. That's a big change. I wouldn't have said that 10 years ago," says Stamford Health Director of Pediatric Emergency Medicine Dr. Heather Machen.
Machen says when an allergic reaction causes a child's airway to close, a shot of epinephrine is critical. The first mistake people make with EpiPens is that they are afraid to use them, she added. When using one, people need to count to 10 and wait for the medicine to go in. Another misconception people often have is assuming EpiPens are the only epinephrine injectors available, but Adrenaclick and Auvi-Q can also be used.
"As long as it's epinephrine, it's the same thing. I think it comes down to what your insurance will cover," says Machen.
Another mistake people make is thinking an antihistamine such as Zyrtec or Benadryl will work instead of using EpiPens. Machen acknowledged if someone is suffering from a serious reaction, those medications will not be enough to help, and encourages people who have allergies to always carry their EpiPen with them.
"They're life saving as long as you have them with you at the time that they're needed," Machen added.
Doctors say it's important a child who is having an allergic reaction receives medical attention even after a person has stopped the severe reaction with an EpiPen.


More from News 12